Nevada, 2004

Heavy Snow in Nevada, November 3, 2004

November 3, 2004 · NWS REV · 1 event in 1 county or zone

A winter storm moved through the Sierra Nevada and western Nevada on Nov.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A winter storm moved through the Sierra Nevada and western Nevada on Nov. 3rd, depositing over a foot of snow in the Sierra, but lesser amounts in the valleys of western Nevada.Storm total snowfall totals:Mount Rose Ski Area 7 inchesDiamond Peak Ski Resort (8500 ft) 7 inches2 N Incline Village (7600 ft) 5 inches

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Nov 3, 3:30 AM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Nov 3, 3:30 AM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
330 AM PST WED NOV 3 2004

.SHORT TERM...
WIDESPREAD LIGHT PRECIP MOVING THROUGH NRN CA INTO WRN NV THIS
MORNING AS POSITIVE TILT TROUGH MOVES INTO THE WEST COAST AND BEGINS
TO CUT OFF. RELATIVELY DRY TROUGH MAKING FOR PRECIP RATES OVER NRN
CA THAT ARENT TOO IMPRESSIVE AND THINK THEY WILL ONLY DECREASE AS
BAND LOSES MOISTURE WHEN IT MOVES INTO THE CENTRAL SIERRA. WILL
CONTINUE WITH SNOW ADVISORIES ALTHOUGH IT WILL BE A VERY LOW END
EVENT. TEMPS ARE ALSO MUCH WARMER THAN EXPECTED AS LOW LOOKS TO BE
STAYING FURTHER OFFSHORE KEEPING THE COLDEST AIR FROM MAKING ITS WAY
THIS FAR INLAND. WINDS TODAY WONT BE TOO BIG OF AN ISSUE AS
STRONGEST WINDS WILL OCCUR EARLY THIS MORNING AND THEN WILL DIE OFF
AS LOW LEVEL FLOW TURNS NELY BEHIND THE FRONT THIS AFT/EVE.

BIGGEST ISSUE OF THE DAY COULD BE THIS EVENING WHEN LOW CUTS OFF
OVER SFO VICINITY AND KICKS WRAP AROUND MOISTURE INTO WRN NEVADA
VALLEYS. SURFACE BOUNDARY IS ALSO PROGGED TO STALL SOMEWHERE NEAR
THE CARSON CITY-GARDNERVILLE AREA THIS EVENING POSSIBLY BRINGING A
PROLONGED PERIOD OF PRECIP. SNOW LEVELS SHOULD STAY OFF THE VALLEY
FLOORS ALTHOUGH HEAVIER SHOWERS COULD BRING A RAIN-SNOW MIX TO
VALLEYS WITHOUT ANY ACCUMULATION. WILL LEAVE DAY SHIFT TO MONITOR
CHANCE FOR RAIN AND SNOW IN THE VALLEYS THIS EVENING WITH
POSSIBILITY OF NEEDING A SNOW ADVISORY FOR THE FOOTHILLS.

BEYOND TONIGHT...UPPER LOW CONTINUES TO SPIN OFF THE CA COAST WITH
THE POSSIBILITY OF LINGERING SHOWERS OVER MONO COUNTY THROUGH
FRIDAY. HAVE WARMED TEMPS A BIT AS COLD AIR LOOKS TO STAY FURTHER
OFF SHORE AS PREVIOUSLY MENTIONED. POST FRONTAL NELY FLOW LOOKS TO
BE RELATIVELY STRONG THURSDAY AND FRIDAY WITH BIGGEST CONCERNS OVER
THE HIGHER TERRAIN...PYRAMID LAKE...AND OTHER AREAS PRONE TO STRONG
POST FRONTAL WINDS. JORDAN

.LONG TERM...SATURDAY THROUGH TUESDAY...
THE GFS/ECMWF HAVE BEEN MOST CONSISTENT WITH A MORE OFFSHORE
LOCATION OF UPPER LOW AND THEN SUBSEQUENT FAR SOUTHERN TRACK OF
SYSTEM AS IT EJECTS IN RESPONSE TO UPSTREAM ENERGY SUNDAY. SO THIS
FORECAST WILL CONTINUE DRY FOR NOW WITH TEMPERATURES CLOSE TO
SEASONAL LEVELS. THERE IS SOME POTENTIAL FOR THE ENSUING UPSTREAM
ENERGY TO AMPLIFY AND BRING A CHANCE OF SHOWERS AROUND TUESDAY OR
WEDNESDAY ACCORDING TO THE GFS AND ECMWF. HOWEVER TIMING DIFFERENCES
AND DRIER CANADIAN SOLUTION FAIL TO PRODUCE MUCH CONFIDENCE. THUS
WILL LEAVE DECISION TO INTRODUCE POPS INTO THESE LATTER PERIODS WHEN
ADDITIONAL MODEL DATA CAN CLEAR THINGS UP A BIT. HOHMANN

&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...SNOW ADVISORY UNTIL NOON TODAY FOR ZONE 5 ABOVE 4500 FT.
      SNOW ADVISORY 9 AM TO 9 PM TODAY FOR ZONE 2.
.CA...SNOW ADVISORY UNTIL NOON TODAY FOR ZONE 70 ABOVE 4500 FT.
      SNOW ADVISORY UNTIL 3 PM TODAY FOR ZONE 71 ABOVE 4500 FT.
      SNOW ADVISORY 9 AM TO 9 PM TODAY FOR ZONE 72.
&&
Hazardous weather outlook, Nov 3, 5:06 AM PST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
506 AM PST WED NOV 3 2004

CAZ070>073-NVZ001>005-041315-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-
EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-NORTHERN WASHOE COUNTY-
SURPRISE VALLEY CALIFORNIA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
506 AM PST WED NOV 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA..

.DAY ONE...TODAY

A COLD FRONT WILL MOVE THROUGH THE AREA TODAY.  A SNOW ADVISORY IS IN
EFFECT FOR NORTHEAST CALIFORNIA...EXTREME NORTHWESTERN NEVADA AND THE
LAKE TAHOE AREA.  FOR MORE INFORMATION PLEASE REFER TO /WWUS45 KREV
RNOWSWREV/ ISSUED BY THE NATIONAL WEATHER SERVICE IN RENO NEVADA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Greater Lake Tahoe Area

When
November 3, 7:00 AM PST to 6:00 PM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
GENERAL PUBLIC
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2004Every state in 2004This day in weather historyWarnings in Nevada, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431452.